Tornadoes · United States · Iowa · 2006

F0 tornado, Warren County, Iowa, April 2, 2006

This F0 tornado ran 0.2 miles across Warren County on April 2, 2006, touching down at 5:06 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 2, 2006
Touchdown
5:06 PM CDT (22:06 UTC)
Path length
0.2 miles (0.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Warren County
Touchdown point
41.480, -93.450
Lift-off point
41.480, -93.450
Record number
223

The warnings

28 minutes of warning. NWS DMX issued a tornado warning for this county at 21:38 UTC, 28 minutes before the tornado touched down, in force until 22:15 UTC.

Issued (UTC)ExpiredProductOffice
18:15 UTC22:00 UTCSevere Thunderstorm WatchDMX
19:46 UTC20:45 UTCSevere Thunderstorm WarningDMX
19:55 UTC20:30 UTCTornado WarningDMX
20:16 UTC20:43 UTCTornado WarningDMX
21:29 UTC22:15 UTCSevere Thunderstorm WarningDMX
21:38 UTC22:15 UTCTornado WarningDMX
03:00 UTC08:36 UTCWind AdvisoryDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Apr 2, 3:06 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 2, 3:06 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT SUN APR 2 2006

.DISCUSSION...
ACTIVE FIRST PERIOD WITH A BREAK EARLY IN THE WEEK BEFORE ANOTHER
WESTERN SYSTEM AFFECTS THE STATE MID TO LATE WEEK. CURRENTLY...
COMPLEX SYSTEM PASSING THROUGH THE STATE WITH SFC LOW NR KCSQ. WARM
FRONT HAS EDGED NORTHWARD TOWARD THE HIGHWAY 92 CORRIDOR AND SOME
FURTHER NORTHWARD DRIFT REMAINS POSSIBLE.  TORNADO THREAT WL REMAIN
ANYWHERE NEAR THIS FRONT AND TO THE SOUTH PRIOR TO LOW PASSAGE LATE
THIS AFTERNOON...SEE SHORT TERM WATCHES FOR ADDITIONAL SVR THREAT.
FARTHER NORTH...ELEVATED CONVECTION AND STRATIFORM PCPN TO BECOME
MORE WIDESPREAD AS DEFORMATION AREA DEVELOPS ACRS THE STATE AND HAVE
GONE CATEGORICAL POPS DURING THE EVENING.  OTHERWISE...TIGHTENING
PRESSURE GRADIENT ON BACKSIDE OF LOW WL BEGIN TO INCREASE WINDS BY
LATER THIS EVENING. WINDS AT 950MB WL BE CLOSE TO 50KTS AND EXPECT
THE STRONG CAA AND SOME DOWNWARD MOMENTUM TRANSPORT TO TAKE WINDS
INTO ADVISORY CRITERIA AT SFC...THEREFORE WL ISSUE ADVISORY FOR ALL
CWA OVERNIGHT AND EXTEND THE EASTERN PORTION INTO THE MORNING HOURS.

DEEPER SUBSIDENCE AND DRYING WL SPREAD ACRS THE CWA TOWARD MORNING
ON MONDAY AND CONTINUE THROUGH THE DAY.  EXPECT RELATIVELY SUNNY
CONDITIONS THROUGH THE DAY WITH WINDS SLOWLY DECREASING AS SFC RIDGE
WORKS TOWARD THE STATE.  QUIET WX THROUGH MONDAY INTO EARLY
WEDNESDAY WITH PASSAGE OF SFC RIDGE AND RETURN TO WAA.  THE
MODELS...WHICH HAD EARLIER BROUGHT PCPN BACK INTO THE STATE ON
TUESDAY NIGHT ARE NOW DELAYING ONSET BY ABOUT 24 HOURS OR SO. THIS
IS NOT TO UNUSUAL FOR WESTERN TROFS AS JET NEEDS TO ROUND THE BASE
BEFORE APPRECIABLE EASTWARD MOVEMENT.  STILL APPEARS ACTIVE IN THE
THURSDAY TIME FRAME AS WARM SECTOR OVERSPREADS THE STATE AHEAD OF
THE EJECTING UPPER LOW.  BOTH EURO AND NOW 12Z GFS LINGER THE UPPER
LOW NEAR IA AND HAVE EXTENDED POPS FURTHER INTO THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 03Z
TO 16Z MONDAY FOR THE ENTIRE CWA.

&&

COGIL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT SUN APR 2 2006

IAZ062-074-075-083>086-093>097-031100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1133 AM CDT SUN APR 2 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE
STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE
SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A
SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS
DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED
FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
1133 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE
THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE
WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE
LATER HALF OF THE COMING WORK WEEK.

MYERS

In the hours before

Local storm report, Apr 2, 3:22 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NW CENTERVILLE        40.78N 92.95W
04/02/2006  E0.75 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

KJ
Local storm report, Apr 2, 3:50 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          3 SW BLOOMFIELD         40.72N 92.46W
04/02/2006                   DAVIS              IA   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

&&
Local storm report, Apr 2, 3:58 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          7 N PULASKI             40.80N 92.27W
04/02/2006                   DAVIS              IA   TRAINED SPOTTER

&&
Local storm report, Apr 2, 4:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             OSCEOLA                 41.03N 93.77W
04/02/2006  E0.75 INCH       CLARKE             IA   BROADCAST MEDIA

&&
Local storm report, Apr 2, 4:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             10 SE KNOXVILLE         41.22N 92.97W
04/02/2006  E0.88 INCH       MARION             IA   EMERGENCY MNGR

&&
Local storm report, Apr 2, 4:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 NE INDIANOLA          41.39N 93.52W
04/02/2006  E0.88 INCH       WARREN             IA   LAW ENFORCEMENT

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

10.1 hours before the tornado, 244 km from the path. April 2, 2006.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -247, lifted condensation level 540 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 76 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-247 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

1.9 hours after it, 244 km from the path. April 3, 2006.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -101675, lifted condensation level 563 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -43 square meters per square second, 0 to 6 km bulk shear 10 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-101675 J/kg
Surface CAPE
14 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 36 km away, was scanning. The volume nearest the touchdown began at 22:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:15 UTCHAIL 0.75OsceolaClarke, IA
21:20 UTCHAIL 0.8810 Se KnoxvilleMarion, IA
21:48 UTCHAIL 0.883 Ne IndianolaWarren, IA
22:06 UTCTORNADO2 Nw HartfordWarren, IALAW ENFORCEMENT RELAYED PUBLIC REPORT OF A BRIEF TOUCHDOWN AT HIGHWAY 5 AND S23
22:10 UTCHAIL 1CarlisleWarren, IA
22:27 UTCHAIL 0.88MitchellvillePolk, IA
22:31 UTCTORNADO2 N RunnellsPolk, IATWO REPORTS OF BRIEF TOUCHDOWNS RELAYED THROUGH POLK COUNTY LAW ENFORCEMENT.
22:35 UTCHAIL 0.88ValeriaJasper, IA
22:38 UTCHAIL 0.88AnkenyPolk, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of April 2, 2006

66 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 23:47 PM CDTF0Davis, IA0.230
April 23:57 PM CDTF0Davis, IA0.125
April 24:03 PM CDTF2Van Buren, IA3.0100$30,000
April 24:15 PM CDTF1Van Buren, IA2.050$10,000
April 24:18 PM CDTF1Jefferson, IA0.350$10,000
April 24:19 PM CDTF1Van Buren, IA3.050$10,000
April 24:25 PM CDTF2Ralls, MO3.5350
April 24:46 PM CDTF2Washington, IA1.075$30,000
April 24:59 PM CDTF1Sharp, AR9.5100$100,000
April 25:00 PM CDTF0Saint Francois, MO0.150
April 25:00 PM CDTF1Washington, IA0.150$10,000
April 25:05 PM CDTF0Sainte Genevieve, MO2.040
April 25:15 PM CDTF2Saint Clair, IL7.0100111
April 25:15 PM CDTF0Macoupin, IL2.030
April 25:15 PM CDTF0Macoupin, IL0.530
April 25:16 PM CDTF0Henderson, IL0.025
April 25:20 PM CDTF1McDonough, IL12.0233$150,000
April 25:21 PM CDTF0Madison, IL16.050
April 25:30 PM CDTF1Madison, IL2.0100
April 25:31 PM CDTF0Polk, IA0.230
April 25:35 PM CDTF0Macoupin, IL0.120
April 25:37 PM CDTF3Randolph, AR to MO77.08802177$86 million
April 25:41 PM CDTF0Montgomery, IL1.050
April 25:46 PM CDTF1Sangamon, IL0.5200
April 25:49 PM CDTF1Sangamon, IL2.0100
April 25:50 PM CDTF2Montgomery, IL20.0200
April 25:56 PM CDTF1Sangamon, IL1.0100
April 25:56 PM CDTF1Montgomery, IL2.2100
April 25:58 PM CDTF1Sangamon, IL1.0100
April 25:59 PM CDTF0Sangamon, IL1.350
April 26:00 PM CDTF2White, AR6.3100
April 26:06 PM CDTF1Sangamon, IL0.850
April 26:08 PM CDTF1Christian, IL6.33001
April 26:13 PM CDTF1Sangamon, IL1.51001
April 26:14 PM CDTF1Christian, IL6.0150
April 26:17 PM CDTF0Christian, IL0.150
April 26:20 PM CDTF1Christian, IL1.0100
April 26:22 PM CDTF0Menard, IL0.340
April 26:29 PM CDTF3Woodruff, AR38.05005$5.0 million
April 26:30 PM CDTF0Macon, IL0.130
April 26:30 PM CDTF2Macon, IL4.5300
April 26:32 PM CDTF0Logan, IL1.080
April 26:36 PM CDTF0Logan, IL2.550
April 26:36 PM CDTF1Macon, IL7.51503
April 26:42 PM CDTF0Cumberland, IL0.8100
April 26:43 PM CDTF0Scott, MO1.550$20,000
April 27:01 PM CDTF0DeWitt, IL0.130
April 27:08 PM CDTF0McLean, IL0.130
April 27:12 PM CDTF0McLean, IL0.550
April 27:13 PM CDTF1McLean, IL1.050
April 27:15 PM CDTF0Champaign, IL0.130
April 27:22 PM CDTF0McLean, IL2.650
April 27:25 PM CDTF0Champaign, IL0.350
April 27:31 PM CDTF0Ballard, KY0.130
April 27:32 PM CDTF3Dyer, TN18.08801670$20 million
April 29:07 PM EDTF1Lawrence, IN0.5100$100,000
April 28:09 PM CDTF3Gibson, TN31.0880644$27 million
April 29:25 PM EDTF1Tippecanoe, IN0.5100$50,000
April 29:37 PM EDTF1Jackson, IN0.5100$200,000
April 28:43 PM CDTF3Gibson, TN8.088026$15 million

All 67 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.